Skip to main content
×
Home

ON THE FUNCTIONAL ESTIMATION OF MULTIVARIATE DIFFUSION PROCESSES

  • Federico M. Bandi (a1) and Guillermo Moloche (a2)
Abstract

We propose a nonparametric estimation theory for the occupation density, the drift vector, and the diffusion matrix of multivariate diffusion processes. The estimators are sample analogues to infinitesimal conditional expectations constructed as Nadaraya-Watson kernel averages. Mild assumptions are imposed on the statistical properties of the multivariate system to obtain limiting results. Harris recurrence is all that we require to show consistency and asymptotic (mixed) normality of the proposed functional estimators. The identification method and asymptotic theory apply to both stationary and nonstationary multivariate diffusion processes of the recurrent type.

Copyright
Corresponding author
*Address correspondence to Federico Bandi, Johns Hopkins Carey Business School, 100 International Drive, Baltimore, MD 21202, USA; e-mail: fbandi1@jhu.edu.
Footnotes
Hide All

We are especially grateful to Valentina Corradi for helpful discussions. We thank Xiaohong Chen, the Editor Peter C.B. Phillips, and four anonymous referees for their very useful comments. Seminar participants at various institutions and conferences have also provided suggestions for which we are thankful. Bandi acknowledges financial support from the IBM Corporation Faculty Research Fund at Chicago Booth, University of Chicago, and from Carey Business School, Johns Hopkins University.

Footnotes
References
Hide All
Aït-Sahalia Y. (1996) Testing continuous-time models of the spot interest rate. Review of Financial Studies 9, 385426.
Aït-Sahalia Y., Hansen L.P., & Scheinkman J. (2010) Operator methods for continuous-time Markov processes. In Aït-Sahalia Y. & Hansen L.P. (eds.), Handbook of Financial Econometrics vol. 1, pp. 166. Elsevier.
Aït-Sahalia Y. & Park J. (2016) Bandwidth selection and asymptotic properties of local nonparametric estimators of possibly nonstationary continuous-time models. Journal of Econometrics 192, 119138.
Athreya K.B. & Ney P. (1978) A new approach to the limit theory of recurrent Markov chains. Transactions of the American Mathematical Society 245, 493501.
Azéma J., Kaplan-Duflo M., & Revuz D. (1966) Mesure invariante sur les classes récurrentes des processus de Markov. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 8, 157181.
Bandi F.M., Corradi V., & Wilhelm D. (2016) Possibly Nonstationary Cross-Validation. Working paper, Johns Hopkins University, University of Surrey and University College of London.
Bandi F.M. & Phillips P.C.B. (2003) Fully nonparametric estimation of scalar diffusion models. Econometrica 71, 241283.
Bandi F.M. & Phillips P.C.B. (2010) Nonstationary continuous-time processes. In Aït-Sahalia Y. & Hansen L.P. (eds.), Handbook of Financial Econometrics vol. 1, pp. 139201. Elsevier.
Bandi F.M. & Renò R. (2017) Nonparametric stochastic volatility. Econometric Theory, forthcoming.
Bickel P.J. & Rosenblatt M. (1973) On some global measures of the deviations of density function estimates. Annals of Statistics 1, 10711095.
Bosq D. (1995) Sur le comportement exotique de l’estimateur à noyau de la densité marginale d’un processus à temps continu. Comptes Rendus de l’Académie des Sciences - Séries I 320, 369372.
Bosq D. (1998) Nonparametric Statistics for Stochastic Processes: Estimation and Prediction, 2nd ed. Lecture Notes in Statistics, vol. 110. Springer-Verlag.
Boudoukh J., Downing C., Richardson M., Stanton R., & Whitelaw R.F. (2007) A multifactor, nonlinear, continuous-time model of interest rate volatility. In Bollerslev T., Russell J.R., & Watson M.W., (eds.), Volatility and Time Series Econometrics: Essays in Honor of Robert F. Engle pp. 296322. Oxford University Press.
Brugière P. (1991) Estimation de la variance d’un processus de diffusion dans le cas multidimensionnel. Comptes Rendus de l’Académie des Sciences - Séries I 312, 9991004.
Brugière P. (1993) Théorème de limite centrale pour un estimateur nonparamétrique de la variance d’un processus de diffusion multidimensionnelle. Annales de l’Institut Henri Poincaré 29, 357389.
Cai Z. & Hong Y. (2003) Nonparametric methods in continuous-time finance: A selective review. In Akritas M.G. & Politis D.N. (eds.), Recent Advances and Trends in Nonparametric Statistics, pp. 283302. Elsevier.
Castellana J.V. & Leadbetter M.R. (1986) On smoothed probability density estimation for stationary processes. Stochastic Processes and Their Applications 21, 179193.
Chen X. (1999) How often does a Harris recurrent Markov chain recur? The Annals of Probability 27, 13241346.
Chen X. (2000) On the limit laws of the second order for additive functionals of Harris recurrent Markov chains. Probability Theory and Related Fields 116, 89123.
Chen X. & Hansen L.P. (2002) Dependence Properties of Multivariate Reversible Diffusions. Working paper, London School of Economics and University of Chicago.
Conley T., Hansen L.P., Luttmer E., & Scheinkman J. (1997) Short-term interest rates as subordinated diffusions. Review of Financial Studies 10, 525577.
Darling D.A. & Kac M. (1957) On occupation times for Markoff processes. Transactions of the American Mathematical Society 84, 444458.
Fan J. (1992) Design-adaptive nonparametric regression. Journal of the American Statistical Association 87, 9981004.
Fan J. (2005) A selective overview of nonparametric methods in financial econometrics. Statistical Science 20, 317337.
Fan J. & Zhang C. (2003) A re-examination of diffusion estimators with applications to financial model validation. Journal of the American Statistical Association 98, 118134.
Fan Y. (1994) Testing the goodness of fit of a parametric density function by kernel method. Econometric Theory 10, 316356.
Feigin P.D. (1985) Stable convergence of semimartingales. Stochastic Processes and Their Applications 19, 125134.
Florens-Zmirou D. (1993) On estimating the diffusion coefficient from discrete observations. Journal of Applied Probability 30, 790804.
Gallant R. & Tauchen G. (2010) Simulated score inference and indirect inference for continuous-time models. In Aït-Sahalia Y. & Hansen L.P. (eds.), Handbook of Financial Econometrics vol. 1, pp. 427477. Elsevier.
Geman D. & Horowitz J. (1980) Occupation densities. Annals of Probability 8, 167.
Genon-Catalot V. & Jacod J. (1993) On the estimation of the diffusion coefficient for multi-dimensional diffusion processes. Annales de l’Institut Henri Poincaré 29, 119151.
Guerre E. (2004) Design-Adaptive Point-Wise Nonparametric Regression Estimation for Recurrent Markov Time Series. Working paper, Centre de Recherche en Economie et Statistique.
Höpfner R. & Löcherbach E. (2003) Limit Theorems for Null Recurrent Markov Processes. Memoirs of the American Mathematical Society, vol. 161, American Mathematical Society, No. 768.
Jiang G.J. & Knight J. (1999) Finite sample comparison of alternative estimators of Itô diffusion processes: A Monte-Carlo study. Journal of Computational Finance 2, 538.
Johannes M. & Polson N. (2010) MCMC methods for continuous-time financial econometrics. In Aït-Sahalia Y. & Hansen L.P. (eds.), Handbook of Financial Econometrics vol. 2, pp. 172. Elsevier.
Kallianpur G. & Robbins H. (1953) Ergodic properties of the Brownian motion process. Proceedings of the National Academy of Sciences of the United States of America 39, 525533.
Karatzas I. & Shreve S.E. (1991) Brownian Motion and Stochastic Calculus. Springer-Verlag.
Karlsen H.A. & Tjøstheim D. (2001) Nonparametric estimation in null recurrent time series. Annals of Statistics 29, 372416.
Karlsen H.A., Myklebust T., & Tjøstheim D. (2007) Nonparametric estimation in a nonlinear cointegrating type model. Annals of Statistics 35, 252299.
Kasahara Y. (1984) Limit theorems for Levy processes and Poisson point processes and their applications to Brownian excursions. Journal of Mathematics of Kyoto University 24, 521538.
Kusuoka S. & Stroock D. (1985) Applications of the Malliavin calculus, Part II. Journal of the Faculty of Science, University of Tokyo 32, 176.
Kutoyants A. (1995) On density estimation by the observations of ergodic diffusion process. Laboratoire de Statistique et Processus, Univ. du Maine et d’Angers, prepublication 95–8.
Lévy P. (1939) Sur certains processus stochastiques homogènes. Compositio Mathematica 7, 283339.
Löcherbach E. & Loukianova D. (2008) On Nummelin splitting for continuous time Harris recurrent Markov processes and application to kernel estimation for multi-dimensional diffusions. Stochastic Processes and Their Applications 118, 13011321.
Löcherbach E. & Loukianova D. (2009) The law of iterated logarithm for additive functionals and martingale additive functionals of Harris recurrent Markov processes. Stochastic Processes and Their Applications 119, 23122335.
Magnus J.R. & Neudecker H. (1988) Matrix Differential Calculus with Applications in Statistics and Econometrics. Wiley.
Masry E. (1996a) Multivariate local polynomial regression for time series: Uniform strong consistency and rates. Journal of Time Series Analysis 17, 571599.
Masry E. (1996b) Multivariate regression estimation: Local polynomial fitting for time series. Journal of Stochastic Processes and their Applications 65, 81101.
Meyn S.P. & Tweedie R.L. (1993) Stability of Markovian processes II. Continuous-time processes and sampled chains. Advances in Applied Probability 25, 487517.
Moloche G. (2004a) Local Nonparametric Estimation of Scalar Diffusions. Working paper, University of Chicago.
Moloche G. (2004b) Kernel Regression for Nonstationary Harris Recurrent Processes. Working paper, University of Chicago.
Nummelin E. (1978) A splitting technique for Harris recurrent Markov chains. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 43, 309318.
Pagan A. & Ullah A. (1999) Nonparametric Econometrics. Cambridge University Press.
Park J. (2006) Spatial Analysis of Time Series. Working paper, Texas A&M University.
Pitman J. (1998) The Distribution of Local Times of a Brownian Bridge. Working paper, University of California, Berkeley.
Phillips P.C.B. (2001) Descriptive econometrics for nonstationary time series with empirical illustrations. Journal of Applied Econometrics 16, 389413.
Revuz D. & Yor M. (1998) Continuous Martingales and Brownian Motion. Springer-Verlag.
Schienle M. (2008) Nonparametric Nonstationary Regression. Doctoral thesis, Mannheim University.
Stanton R. (1997) A nonparametric model of term structure dynamics and the market price of interest rate risk. Journal of Finance 52, 19732002.
Touati A. (1992) On the functional convergence in distribution of sequences of semimartingales to a mixture of Brownian motions. Theory of Probability and its Applications 36, 752771.
Veretennikov A.Y. (1999) On Castellana-Leadbetter’s condition for diffusion density estimation. Statistical Inference for Stochastic Processes 2, 19.
Wang Q. (2015) Limit Theorems for Nonlinear Cointegrating Regression. World Scientific.
Wang Q. & Phillips P.C.B. (2009a) Structural nonparametric cointegrating regression. Econometrica 77, 19011948.
Wang Q. & Phillips P.C.B. (2009b) Asymptotic theory for local time density estimation and nonparametric cointegrating regression. Econometric Theory 25, 710738.
Xu K.-L. (2009) Empirical likelihood based inference for recurrent nonparametric diffusions. Journal of Econometrics 142, 265280.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 2
Total number of PDF views: 21 *
Loading metrics...

Abstract views

Total abstract views: 83 *
Loading metrics...

* Views captured on Cambridge Core between 18th September 2017 - 24th November 2017. This data will be updated every 24 hours.